8 weeks ago I was in AF which lasted 2 weeks at the time I had a bad cough and cold,now I am in AF again it started last Saturday,my HR does not go above 100 , my doctor does not seem concerned I feel tired and weak,I  have PAF and  on warfarin and bisoprolol,does anyone else have long periods of AF, I feel so alone as posts I read revert  back to normal rhythm in a matter of hours.

18 Replies

  • Hi jsheard

    Please don't feel alone, I've been in AF for certain for coming up to 4 years since I was diagnosed, and probably 5 years prior to that.

    Of course it's better to be back in rhythm and you need to get an appointment with your EP and see what he says, and yes I am tired and weak, but if the worst comes to the worst and you are in persistent AF. I promise you it's not the end of the world. Sad to say you do get used to it.

    Be well


  • Unmedicated my A.F. lasts 7 days, i have 4 days off and it starts again, heart rate about 130. Im waiting for a repeat ablation but for now, medication keeps me totally A.F. free. As beancounter says,you do need to see a doctor for some advice. X

  • I have been in PAF for 7 months now following DVT and PE clots. Im on Metaprolol and Apixaban. Hoping to have a CV as soon as clots are clear. Luckily my HR is around 90 and my major symptom is only shortness shortness of breath.

    My only advice is read as much info as you can so you understand what the specialists are telling you. Some great advice is available in this forum and the ACA website.


  • Hullo jsheard, please don't worry or feel alone. You are doing fine on your meds, with the heart rate never above 100. I started with AF while on holiday abroad having caught a nasty cold, and spent 2 days in bed. That was 9 years ago, when I was 70 years. It was discovered I had a leaky heart valve which was stitched back to where it belonged. I had hoped the AF would return to normal, but no luck! I feel fine, tired yes, but that I put down to age. So take heart, AF can last a long time even after the various treatment to reverse to normal which does not always work. You are doing fine.

  • Hi, sorry to hear this, I took bisoprolol and found I felt much worse, (VERY week and tired)  many others report this, so may be worth discussing different beta blocker, good luck 

  • Hi. Sorry you are having such a rotten time. 

    I was diagnosed with AF about three years ago after being told that I was having panic attacks ! 

    The doctors don't seem to know an awful lot about this condition and fortunately for me , a friend recommended a heart consultant. Bingo !  Someone who actually knew what they were talking about. 

    He took me off Bisopropol , which made me feel ill and put me on Digoxin. 

    I now have permanent AF but for me , this is much easier than the sudden episodes. 

    You need to learn as much as you can about this miserable condition. 

    Things will get better and none of us like it but we cope. 

    Are you taking anti coagulants  ?? 

    This is most important as AF people have a greater risk of blood clots. 

    Do see a consultant and or a specialist nurse. 

    Good luck and I hope you soon get sorted out. Bebe. 

  • You are certainly not alone I have been in AF for two weeks today it's miserable but not life threatening. At least you're on anticoagulants. It's difficult I know but try to not let this AF animal dominate  your life. Cheers Roy 

  • When you say 'doctor' do you mean an EP (Electrophysiologist)?  If you haven't already seen one it could be advantageous to have a second opinion so that you can discuss best treatment plan.  

    As mentioned above, research as much as you can so that you can discuss treatments knowledgeably.   I have found that unless you know the right questions to ask you will never receive the answers you want.

  • I was in PAF & really felt awful (I have a complex heart condition)I have had many ablations etc.. I got so unwell after 6 weeks in hospital the only next step was a pacemaker & av node ablation Im only 57 & they did try everything else due to my age but it got to the point of AF making hr too high then too low when it tried to go into sinus...I have been a lot better just need to go back onto meds as I still get breathless but I dont feel the AF anymore things are a lot steadier.

  • Seems I had the same problem.

    My AF seems to have almost stopped. Now no symptoms. Doctor says this is due to weight loss. I lost 25lbs by dieting. Apparently, if you are overweight, you can reduce your AF by about 66% if you get the weight off. When I say overweight I mean seriously overweight not just a few lbs.   Bisoprolol gave me a cough, so doctor stopped it.

  • Hi jsheard, sorry you are having such a rough time. My GP openly admitted she knows very little about AF and takes all her leads from the Cardiologist. My advice is to push your Doctor to let you see the Cardiologist who will help with your symptoms. If your GP is not forthcoming with this then change to another GP till you get what you need. GP's are not experts in AF. You don't have to feel like this. Bisoprolol does leave some people weak, tired and it slows you down but there are many other beta blockers the Cardiologist will try you on till your symptoms improve. Read up as much as you can on the AF Association website as it helps to know exactly what is going on with your heart.  

  • But make sure it is an EP not just general cardiologist

  • Hi lallym. I have locked horns with my Cardiologist, as soon as I mentioned seeing and EP she put all sorts of obstacles in my way, e.g. "you have to loose weight and have to have tried different drugs or the EP will not see you, and an ablation is a very serious procedure with lots of complications." does this sound like any body else's Cardiologist?

  • There are all sorts out there and I am sure lots with similar experiences. I was lucky as my GP referred me directly to an ep. He gave me a lot of information and it was my choice to be treated with meds or an ablation.  I opted for ablation as he seemed to be saying the earlier the ablation was done the better. I was on bisoprolol whilst waiting for ablation and taken off this on the day after the ablation.  That was Nov 2013 and all clear since then. No meds except anticoagulant which I will be on for life. 

     So I would say try and push as it is simply not true that they won't treat you.

    Having said that, losing weight, a more healthy lifestyle and a more plant based diet is being shown to really help with AF.  I am trying to do this with varying/limited degrees of success!

    Good luck 🍀

  • When I first had afib it lasted over 3 months and a resting rate of 130 to 140. They kept trying diff meds and then cardioversion. Finally PAF  worked for me. Stayed normal 17 months then back in afib 2 weeks, did not call the Dr. Gave up and called, another cardioversion and been back normal a month. After the cardioversion was told needed a sleep study. Diagnosed with severe sleep apnea, stop breathing 30 times per hour in REM period. Now we have the answer for my afib, it contributes greatly to so many health issues and my apnea was undetected for almost 2 yeArs until it was observed after a cardioversion! I am on a new med to assist with aa cpap to treat a major contributing factor to not only afib but many other major health issues. I think Dr are failing by not recommending sleep studies for afib patients!!!!!!!!

  • Because you get it prolonged, I would guess you are a Lady over 60? Its common to get it like that if you're that age and female. If you are a male under 40-you have a real right to feel alone!

    Either way-you need a more caring doctor-preferably, one who has had the condition. All those who have never had it (with symptoms) can possiblyknow the discomfort and anxiety it can cause.

  • You are not alone, although 2 weeks is a long time.

    I usually have it for 3 to 4 days and it's so debilitating I feel like someone switches me off as I am so exhausted then whoosh back in the room.

    I take bisoprolol as and when but that too makes you feel so washed out.

    Don't you have a specialist you're GP alone is not enough you should have been referred.


  • Try not to worry; normal resting heart rate is 60 to 100, so having a rate of 100 while in AF is actually not bad at all.   Many folks have very high heart rates while in AF -- you're actually one of the lucky ones.  Being tired and weak is more likely a side effect of the bisoprolol.

You may also like...